Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 34, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jun 17, 2009, 5:01 AM EDT for Claiborne County, Grainger County, Hancock County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 5:01 AM EDT (09:01 UTC)
- Expired
- Jun 17, 2009, 5:45 AM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN
The radar
The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:15 AM EDT | TSTM WND DMG | 3 Se Tazewell, TN | SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY THE CLAIBORNE COUNTY HIGHWAY DEPARTMENT. |
| Jun 17, 5:25 AM EDT | TSTM WND DMG | 8 Sw Sneedville, TN | A FEW TREES DOWN ACROSS THE SOUTHERN PORTIONS OF THE COUNTY. REPORTED BY THE HANCOCK COUNTY HIGHWAY DEPARTMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.0 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1697 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMRX 170901 TORMRX TNC025-057-067-170945- /O.NEW.KMRX.TO.W.0034.090617T0901Z-090617T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 501 AM EDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * TORNADO WARNING FOR... CLAIBORNE COUNTY IN EAST TENNESSEE... GRAINGER COUNTY IN EAST TENNESSEE... HANCOCK COUNTY IN EAST TENNESSEE... * UNTIL 545 AM EDT * AT 500 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR TAZEWELL... OR 12 MILES SOUTHEAST OF MIDDLESBORO...MOVING EAST AT 25 MPH. * THE TORNADO WILL BE NEAR... HOWARD QUARTER BY 520 AM EDT... THORN HILL BY 525 AM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3648 8325 3628 8343 3643 8368 3654 8357 TIME...MOT...LOC 0901Z 291DEG 23KT 3648 8357 $$ DGS
2 follow-up statements
000 WWUS54 KMRX 170912 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 512 AM EDT WED JUN 17 2009 TNC025-057-067-170945- /O.CON.KMRX.TO.W.0034.000000T0000Z-090617T0945Z/ GRAINGER TN-HANCOCK TN-CLAIBORNE TN- 512 AM EDT WED JUN 17 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 AM EDT FOR CLAIBORNE...HANCOCK AND GRAINGER COUNTIES... AT 511 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HOWARD QUARTER... OR 12 MILES NORTH OF RUTLEDGE...MOVING SOUTHEAST AT 25 MPH. THE TORNADO WILL BE NEAR... HOWARD QUARTER BY 520 AM EDT... THORN HILL BY 525 AM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3648 8325 3628 8343 3643 8368 3654 8357 TIME...MOT...LOC 0912Z 295DEG 21KT 3644 8348 $$ DGS
000 WWUS54 KMRX 170936 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 536 AM EDT WED JUN 17 2009 TNC025-057-067-170946- /O.EXP.KMRX.TO.W.0034.000000T0000Z-090617T0945Z/ GRAINGER TN-HANCOCK TN-CLAIBORNE TN- 536 AM EDT WED JUN 17 2009 ...THE TORNADO WARNING FOR CLAIBORNE...HANCOCK AND GRAINGER COUNTIES WILL EXPIRE AT 545 AM EDT... THE STORMS THAT PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3648 8325 3628 8343 3643 8368 3654 8357 TIME...MOT...LOC 0936Z 295DEG 21KT 3638 8332 $$ DGS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 17, 3:20 AM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 17, 3:20 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 AM EDT WED JUN 17 2009 .SHORT TERM (TODAY AND TONIGHT)...MORE CONVECTION EXPECTED TODAY AS UPPER TROF BUILDS ACROSS THE OHIO VALLEY AND MID SOUTH. ENOUGH SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORM DEVELOPMENT ESPECIALLY THIS AFTERNOON AND EARLY EVENING. BEST CHANCE FOR CONVECTION WILL BE ACROSS THE NORTHERN HALF OF THE VIEWING AREA CLOSER TO DEEPER MOISTURE AND BETTER UPPER LEVEL SUPPORT. WENT AHEAD AND ADJUSTED POPS A LITTLE HIGHER MUCH OF THE FORECAST AREA TODAY. TAPERED POPS BACK FOR TONIGHT AS THE ACTION SETTLES DOWN BUT STILL HAD PROBABILITY HIGHER THAN GUIDANCE. WENT PRETTY CLOSE TO GUIDANCE TEMP BLEND DURING THE SHORT TERM. .LONG TERM (THURSDAY THROUGH TUESDAY)...A STRONG RIDGE OVER THE LOWER MS VALLEY WILL BE THE DOMINANT FEATURE THROUGH END OF THE WEEK. RESIDUAL LOW LEVEL MOISTURE AND MODERATE INSTABILITY ON THURSDAY SHOULD BE ADEQUATE TO PRODUCE ISOLATED TO SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS...MAINLY IN THE NORTH. ON FRIDAY A RIDGE AXIS BUILDS OVER THE AREA...WHICH SHOULD PUT A CAP ANY CONVECTION. TEMPS WILL BE HOT BOTH DAYS...LOWER TO MID 90S IN THE VALLEY...BUT WILL GO A BIT BELOW GFS MOS...WHICH HAS BEEN TOO WARM OF LATE. THE RIDGE BECOMES SUPPRESSED ON SATURDAY AS A SHORTWAVE TROUGH MOVES ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS SHOULD ENHANCE THE CHANCES OF SHOWERS AND THUNDERSTORMS SATURDAY. AN ASSOCIATED SURFACE FRONT MOVES INTO THE AREA...ALTHOUGH IT APPEARS WEAK. THE GFS KEEPS THE BOUNDARY ACROSS GA/EAST TN/CNTRL KY FROM SUNDAY THROUGH TUESDAY. WILL INCLUDE A SLIGHT CHANCE FOR DIURNAL SHOWERS AND THUNDERSTORMS EACH DAY. && .POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 92 71 95 71 95 / 50 20 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 86 67 93 70 93 / 60 30 20 10 10 OAK RIDGE, TN 86 67 92 70 93 / 60 30 20 10 10 TRI CITIES AIRPORT, TN 83 64 88 64 90 / 70 40 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && 99/24
Hazardous weather outlook, Jun 17, 3:37 AM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 337 AM EDT WED JUN 17 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 337 AM EDT WED JUN 17 2009 /237 AM CDT WED JUN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OHIO RIVER VALLEY THIS AFTERNOON...AND THEN MOVE TOWARDS SOUTHWEST VA AND EAST TN THIS EVENING. THE STORMS WILL BRING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.
In the hours before
Special weather statement, Jun 17, 4:00 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 400 AM EDT WED JUN 17 2009 VAZ001-002-005-170915- LEE-SCOTT-WISE- 400 AM EDT WED JUN 17 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING CITY OF NORTON...LEE... SCOTT AND WISE COUNTIES... AT 359 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF VIPER TO 6 MILES NORTHEAST OF HARROGATE-SHAWANEE...MOVING EAST AT 35 MPH. THESE STORMS WILL BE NEAR... JONESVILLE BY 435 AM EDT. PENNINGTON GAP BY 440 AM EDT. BIG STONE GAP BY 500 AM EDT. WISE BY 510 AM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:17 PM EDT | Tornado Warning | MRX | Johnson | 43 min |
| Jun 17, 4:37 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 53 min |
| Jun 17, 5:21 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 54 min |
| Jun 17, 5:49 AM EDT | Severe Thunderstorm Warning | MRX | Greene | 56 min |
| Jun 17, 6:21 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 24 min |
| Jun 17, 6:33 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 42 min |
| Jun 17, 6:38 AM EDT | Areal Flood Advisory | MRX | Cocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 4 more | 3 hr |
| Jun 17, 7:13 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 47 min |
| Jun 17, 7:15 AM EDT | Severe Thunderstorm Warning | MRX | Cocke | 18 min |
| Jun 17, 7:45 AM EDT | Flash Flood Warning | MRX | Greene | 82 min |
| Jun 17, 10:01 AM EDT | Flash Flood Watch | MRX | Anderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more | 13 hr |
| Jun 17, 1:25 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 65 min |
| Jun 17, 2:05 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 55 min |
| Jun 17, 2:06 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 54 min |
| Jun 17, 2:12 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Sevier | 63 min |
| Jun 17, 2:26 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi | 64 min |
| Jun 17, 2:30 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 44 min |
| Jun 17, 2:42 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 63 min |
| Jun 17, 2:54 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 51 min |
| Jun 17, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 58 min |
| Jun 17, 3:28 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 62 min |
| Jun 17, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 29 min |
| Jun 17, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 32 min |
| Jun 17, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 66 min |
| Jun 17, 4:34 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 56 min |
| Jun 17, 4:38 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 52 min |
| Jun 17, 4:53 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Grainger, Hamblen, Jefferson, Scott and 1 more | 3 hr |
| Jun 17, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Union | 56 min |
| Jun 17, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne | 64 min |
| Jun 17, 5:29 PM EDT | Flash Flood Warning | MRX | Campbell, Claiborne, Union | 3 hr |
| Jun 17, 5:54 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 66 min |
| Jun 17, 6:34 PM EDT | Flash Flood Warning | MRX | Grainger, Hamblen, Jefferson, Union | 3 hr |
| Jun 17, 6:37 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 53 min |
| Jun 17, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane | 61 min |
| Jun 17, 6:55 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 50 min |
| Jun 17, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 63 min |
| Jun 17, 7:21 PM EDT | Tornado Warning | MRX | Campbell, Scott | 39 min |
| Jun 17, 7:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon | 61 min |
| Jun 17, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 58 min |
| Jun 17, 7:33 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 57 min |
| Jun 17, 7:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane | 61 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.